Thunderstorm Wind, Washington
- When
- May 5, 12:01 AM CST
- Where
- Washington County, 2.23 mi WNW of Fayetteville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.081, -94.207
Strong thunderstorm wind blew down several trees.
A strong storm system slowly moved from the central Rockies into the Southern and Central Plains on the 4th and 5th. The associated surface frontal boundary located over northern Texas early on the 4th moved north as a warm front into northwestern Arkansas during the early morning hours of the 5th, and then near the Missouri border during the day ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong storm system slowly moved from the central Rockies into the Southern and Central Plains on the 4th and 5th. The associated surface frontal boundary located over northern Texas early on the 4th moved north as a warm front into northwestern Arkansas during the early morning hours of the 5th, and then near the Missouri border during the day ahead of a cold front. This pattern resulted in several rounds of thunderstorms across northwestern Arkansas on the 4th through the morning hours of the 5th. The heaviest rainfall occurred in northwestern Arkansas during the late evening of the 4th and early morning of the 5th, with widespread flooding occurring across several counties. In addition to the flash flooding, the widespread, heavy rainfall that fell across the Arkansas River basin in eastern Oklahoma resulted in moderate flooding along the Arkansas River near Van Buren.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 11:37 PM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1237 AM CDT Thu May 5 2022
...New AVIATION...
.SHORT TERM...
(The rest of tonight)
Issued at 823 PM CDT Wed May 4 2022
HP tornadic supercell continues over Okfuskee county and will
likely move into Okmulgee county within the hour. This storm
remains near the vicinity of warm front and a tornadic/flash flood
threat should persist as low level jet begins to strengthen.
Additional severe storms to the west will also likely impact
portions of east-central Oklahoma this evening. Storms still
expected to grow upscale with strong to severe MCS sweeping
through a large portion of eastern Oklahoma late this evening
into the early morning hours.
PWATs have already climbed to 1.8 inches and the threat for
significant and potentially damaging flash flooding will be likely
with any training storms. Tornado and severe thunderstorm
probabilities have already been increased on the Decision Support
Page to reflect current thinking, but will continue to be refined
as short term storm scale/mesoscale trends evolve.
.PREVIOUS SHORT TERM...
(The rest of this afternoon through tonight)
Issued at 138 PM CDT Wed May 4 2022
Warm front is currently lifting north near the I-40 corridor with
upper 60s to near 70 dew-points extending south down to the Red
River. As additional heating continues MlCAPES around 2000 J/kg
are expected along and south of frontal boundary. Isolated strong
to severe thunderstorms have already developed across portions of
western Oklahoma. Latest mesoscale trends, including CAM solutions
suggest that scattered strong to severe storms will develop across
central Oklahoma, spreading into portions of eastern Oklahoma by
early evening in association with approaching upper level jet
streak. Large hail and damaging winds will be likely with any
storms that develop with an enhanced tornado threat along/south of
frontal boundary.
PWATs have already climbed to 1.5 inches over much of the area
and will likely continue to increase into the 1.75 to 2.00 inch
range overnight. In additional to the scattered storms this
evening, convection to the west will likely grow upscale, with a
MCS sweeping through Eastern Oklahoma into northwest Arkansas by
Thursday morning. A swath of 1 to 3 inches have already occurred
just south of I-44 and with additional rainfall overnight, significant
flash flooding will be possible in some areas with locally 5 to 6
inches possible through Thursday. Several main-stream rivers are
also expected to rise above flood.
&&
.LONG TERM...
(Thursday through Wednesday)
Issued at 138 PM CDT Wed May 4 2022
Still a little uncertainty regarding how much atmosphere can
destabilize behind main convection line and ahead of approaching
cold front, but the overall heavy rain threat should begin to
shift east of the region by late afternoon. At least a limited
severe threat will be possible across southeast Oklahoma/northwest
Arkansas.
Dry forecast still expected over the weekend into early next week
with a continued warming trend. Gusty south winds will also develop,
especially during the Sunday-Tuesday time frame. Low thunderstorm
chances return by Tuesday, however it appears approaching cold
front could stall north of the area which would keep overall precip
chances fairly low. Again, stayed fairly close to NBM guidance
through the extended periods.
&&
.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Thu May 5 2022
MVFR/IFR cigs and vsbys in widespread TSRA will prevail at all
sites through 15z-18z. Chances for thunder will lessen in the 18z-22z
time frame, though MVFR cigs will prevail for the remainder of
the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 53 74 55 / 70 20 0 0
FSM 76 55 75 55 / 90 40 0 0
MLC 75 51 77 57 / 70 10 0 0
BVO 74 52 74 52 / 70 20 0 0
FYV 74 52 71 52 / 90 50 10 0
BYV 74 53 68 51 / 90 60 10 0
MKO 74 51 73 55 / 80 20 0 0
MIO 74 53 69 51 / 90 40 10 0
F10 74 50 75 55 / 60 10 0 0
HHW 77 53 79 59 / 90 20 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this afternoon for OKZ049-053>076.
AR...Flood Watch through this afternoon for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...23Hazardous Weather Outlook
National Weather Service Tulsa OK
1019 PM CDT Wed May 4 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1019 PM CDT Wed May 4 2022
...SEVERE WEATHER THREAT CONTINUES WITH SIGNIFICANT AND POTENTIALLY
LIFE THREATENING FLASH FLOODING ONGOING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Significant.
AREA...Eastern Oklahoma.
ONSET...Ongoing.
AREA AT GREATEST RISK...East-Central and southeast Oklahoma.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Eastern Oklahoma.
HEAVY RAIN.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Northeast and East-Central Oklahoma.
FLASH FLOOD.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Northeast and East-Central Oklahoma.
DISCUSSION...
Strong to severe storms thunderstorms continue across portions of
northeast Oklahoma with torrential rain. Life threatening flash
flooding is likely ongoing south of I-44 across Okfuskee and
Okmulgee counties.
More widespread thunderstorms to the west are likely to organize
into a squall line and push eastward across the area overnight into
Thursday. The squall line will pose a damaging wind threat and
and possibly a few tornadoes.
In addition, the threat for significant and life threatening flash
flooding continues to increase given the multiple rounds of
thunderstorms with heavy rainfall. A flash flood watch is in effect
through Thursday afternoon. Widespread 2 to 3 inches of rain are
expected with locally 5 to 7 inches likely in some locations.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
FRIDAY...No Hazards.
SATURDAY THROUGH MONDAY...High Wind Potential.
TUESDAY...Thunderstorm Potential and high wind Potential.
EXTENDED DISCUSSION...
Severe weather could be ongoing early Thursday morning and storms
may also redevelop Thursday afternoon along an advancing cold
front. While uncertainty remains in the coverage of storms by
Thursday afternoon, any storms which do develop would pose a risk
of severe weather.
Dry and mild weather prevails Friday before a notable change
occurs over the weekend. Hot and humid conditions will develop
Sunday and persist through early next week. The early season heat
often raises potential for heat stress for any outdoor activities.
weather.gov/tulsa contains additional information.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1018 PM CDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL WILSON 35.51N 96.03W
05/04/2022 E1.00 INCH OKMULGEE OK EMERGENCY MNGR
EMERGENCY MANAGER ALSO REPORTED THUNDERSTORM
WINDS OF 60 MPH OBSERVED.
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
1028 PM CDT Wed May 4 2022
OKZ064-065-050400-
Okfuskee OK-Creek OK-
1028 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southwestern Creek
and northwestern Okfuskee Counties through 1100 PM CDT...
At 1027 PM CDT, Doppler radar indicated a strong thunderstorm near
Paden, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Boley... Paden...
Slick... Welty...
Mason...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Oklahoma.
&&
LAT...LON 3563 9662 3582 9645 3576 9619 3568 9619
3546 9647 3543 9650 3543 9652 3546 9654
3544 9657 3543 9656 3542 9656 3541 9654
3539 9655 3541 9658 3540 9661 3541 9663
TIME...MOT...LOC 0327Z 219DEG 39KT 3554 9656
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1030 PM CDT Wed May 4 2022
OKZ067-068-070-050415-
Muskogee OK-Cherokee OK-Wagoner OK-
1030 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southeastern
Wagoner, central Cherokee and northeastern Muskogee Counties through
1115 PM CDT...
At 1029 PM CDT, Doppler radar indicated a strong thunderstorm over
Muskogee, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Muskogee... Tahlequah...
Wagoner... Fort Gibson...
Okay... Hulbert...
Porter... Tullahassee...
Sequoyah State Park... Pumpkin Center...
Summit... Lost City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 400 AM CDT for northeastern
and east central Oklahoma.
&&
LAT...LON 3565 9548 3597 9555 3609 9501 3572 9491
TIME...MOT...LOC 0329Z 252DEG 24KT 3578 9536
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
69Special Weather Statement
National Weather Service Tulsa OK
1045 PM CDT Wed May 4 2022
OKZ054-059-050415-
Osage OK-Pawnee OK-
1045 PM CDT Wed May 4 2022
...Strong thunderstorms will impact portions of western Osage and
Pawnee Counties through 1115 PM CDT...
At 1044 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles south of Ponca City to 7 miles north of
Ripley. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Pawnee... Cleveland...
Fairfax... Shidler...
Jennings... Ralston...
Osage... Burbank...
Hallett... Blackburn...
Terlton... Maramec...
Skedee... Grainola...
Sooner Lake... Southern Kaw Lake...
Webb City... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3622 9634 3616 9650 3616 9682 3624 9682
3625 9692 3633 9693 3634 9703 3651 9703
3658 9689 3660 9692 3659 9705 3668 9706
3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675 3700 9667
TIME...MOT...LOC 0344Z 232DEG 47KT 3666 9706 3612 9688
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1203 AM CDT Thu May 5 2022
OKZ054-059-060-064-050545-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1203 AM CDT Thu May 5 2022
...Strong thunderstorms will impact portions of southeastern Osage,
northeastern Creek, southeastern Pawnee and Tulsa Counties through
1245 AM CDT...
At 1203 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Walnut Creek State Park to 5
miles northeast of Bristow. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Owasso...
Bixby... Sapulpa...
Jenks... Glenpool...
Skiatook... Catoosa...
Collinsville... Mannford...
Kiefer... Sperry...
Kellyville... Westport...
Keystone State Park... Walnut Creek State Park...
Jenks Riverside Airport... Turley...
This includes Interstate 44 between mile markers 193 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 9639 3643 9587 3642 9580 3640 9580
3639 9581 3597 9581 3584 9644
TIME...MOT...LOC 0503Z 254DEG 27KT 3624 9620 3588 9631
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1244 AM CDT Thu May 5 2022
OKZ065>068-070>072-050615-
Muskogee OK-Okmulgee OK-Sequoyah OK-Cherokee OK-Okfuskee OK-
Wagoner OK-McIntosh OK-
1244 AM CDT Thu May 5 2022
...Strong thunderstorms will impact portions of McIntosh,
northwestern Sequoyah, southern Wagoner, Cherokee, Okmulgee, Muskogee
and eastern Okfuskee Counties through 115 AM CDT...
At 1244 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Okfuskee to 2 miles west of
Cookson. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Muskogee... Tahlequah...
Okmulgee... Okemah...
Okfuskee... Henryetta...
Fort Gibson... Checotah...
Haskell... Warner...
Morris... Beggs...
Weleetka... Gore...
Dewar... Okay...
Webbers Falls... Hulbert...
Porter... Schulter...
This includes Interstate 40 in Oklahoma between mile markers 217 and
292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 400 AM CDT for southeastern,
northeastern and east central Oklahoma.
&&
LAT...LON 3583 9609 3602 9480 3584 9481 3546 9504
3545 9507 3538 9512 3529 9599 3529 9643
TIME...MOT...LOC 0544Z 218DEG 32KT 3552 9621 3571 9496
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 89 km away, was scanning. The volume nearest the first event began at 06:04 UTC.
5 flash flood, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down several trees.
Portions of Town Branch Creek and Cato Springs Branch Creek flooded nearby roads. A woman was swept away by flood water near where Beechwood Avenue crosses Town Branch Creek.
Fayetteville FD performed multiple swift water rescues for people stranded in their vehicles in flood water near W Wedington Drive and I-49. Apartments and several homes in the area were evacuated due to the rising flood water.
Portions of Highway 71B in Springdale were flooded and closed.
Cross Creek overflowed its banks and flooded West Wagon Wheel Road.
Highway 282 was flooded and closed at Frog Bayou.
Portions of Highway 16 were flooded, and a vehicle was stranded at the bridge over the Illinois River.
Portions of Highway 59 between Gravette and Sulphur Springs were flooded and closed.
The Arkansas River near Van Buren rose above its flood stage of 22 feet at 12:30 pm CDT on May 5th. The river crested at 27.33 feet at 11:00 am CDT on the 6th, resulting in moderate flooding. Extensive lowland flooding occurred east of the I-540 bridge, and businesses in the floodplain were flooded. Monetary damage from this flood was unknown. The river fell below flood stage at midnight on the 8th.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Washington | 2022-05-05 | 28 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027096, 1033767, 1031890, 1031895, 1031892, 1031900, 1031907, 1031902, 1031924.